Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Albany, NY

August 22, 20174 counties in New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 22, 2017, 5:39 PM EDT for 4 counties in New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 5:39 PM EDT (21:39 UTC)
Expired
Aug 22, 2017, 6:45 PM EDT
In force
66 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Fulton County, NY, Hamilton County, NY, Saratoga County, NY, Warren County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:23 PM EDTTornado WatchSPC9 hr
Aug 22, 3:55 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS51 KALY 222139
SVRALY
NYC035-041-091-113-222245-
/O.NEW.KALY.SV.W.0142.170822T2139Z-170822T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
539 PM EDT TUE AUG 22 2017

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hamilton County in eastern New York...
  Southern Warren County in east central New York...
  Saratoga County in east central New York...
  Fulton County in eastern New York...

* Until 645 PM EDT

* At 538 PM EDT, severe thunderstorms were located along a line
  extending from Moffitt Beach Campground to 10 miles southwest of
  Lake Pleasant to near Dolgeville, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* Severe thunderstorms will be near, 
  Wells, Caroga Lake Public Campground and Caroga Lake around 550 PM 
  EDT. 
  Sacandaga Campground around 555 PM EDT. 
  Gloversville and Johnstown around 605 PM EDT. 
  Northville, Northampton Beach Public Campground and Cranberry 
  Creek around 610 PM EDT. 
  Edinburg and Day Center around 615 PM EDT. 
  Hagaman around 620 PM EDT. 
  Lake Luzerne-Hadle and Lake Luzerne Campground around 625 PM EDT. 
  Corinth around 630 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

A tornado watch remains in effect until 900 PM EDT for eastern and
east central New York.

LAT...LON 4337 7461 4358 7442 4350 7363 4338 7361
      4293 7387 4297 7410 4298 7410 4298 7418
      4307 7474
TIME...MOT...LOC 2138Z 293DEG 33KT 4350 7439 4334 7453 4309 7467 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

TAW
1 follow-up statement
027 
WWUS51 KALY 222218
SVSALY

Severe Weather Statement
National Weather Service Albany NY
618 PM EDT TUE AUG 22 2017

NYC035-041-091-113-222245-
/O.CON.KALY.SV.W.0142.000000T0000Z-170822T2245Z/
Hamilton NY-Warren NY-Saratoga NY-Fulton NY-
618 PM EDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN HAMILTON...SOUTHERN WARREN...SARATOGA AND EASTERN
FULTON COUNTIES...

At 617 PM EDT, severe thunderstorms were located along a line
extending from near Day Center to Edinburg to Fort Johnson, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees, and power lines. 

These severe storms will be near...
  Lake Luzerne-Hadle and Lake Luzerne Campground around 625 PM EDT. 
  Corinth around 630 PM EDT. 
  Rock City Falls around 635 PM EDT. 
  Glens Falls, Milton, Ballston Spa, West Glens Falls, Glens Falls 
  North and North Ballston Spa around 640 PM EDT. 
  Saratoga Springs around 645 PM EDT. 

Other locations impacted by these severe thunderstorms include Parkis
Mills, Meco, West Perth, Girards Sugarbush, Sweets Crossing, Lake
Luzerne, West Milton, Glenwild, Greenfield Center and Wiley Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM EDT for eastern and
east central New York.

LAT...LON 4331 7433 4355 7424 4350 7363 4338 7361
      4293 7387 4297 7410 4298 7410 4298 7418
      4307 7447
TIME...MOT...LOC 2217Z 293DEG 33KT 4336 7394 4320 7408 4295 7422 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

TAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:25 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 22, 4:25 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Albany NY
425 PM EDT Tue Aug 22 2017

.SYNOPSIS...
Widespread thunderstorms will occur ahead of a cold front this
afternoon and evening. Some storms are expected to become severe
with damaging winds, torrential rainfall, and dangerous cloud-
to- ground lightning. The threat for showers and thunderstorms
will end tonight with the passage of the cold front. Much cooler
and drier air will move into the region tomorrow, with dry and
comfortable conditions expected for the rest of the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
...Tornado Watch 461 remains in effect until 9PM for the
Adirondacks, Mohawk Valley, and Warren county...

...Severe Thunderstorm Watch 463 is in effect for much of
eastern New York and all of western New England...

Impressive convective line continues its march eastward this
afternoon and it now just entering the Adirondack region. There
are strong winds associated with this line, as well as good
potential for brief spin-ups and rotation along the line.
SPC's Tornado Watch 461 remains in effect until 9PM for the
Adirondacks, Mohawk Valley and Warren county. The remainder of
our area has just been put under a Severe Thunderstorm Watch
and is in effect through midnight tonight. Latest Hi-res CAMs
have a good handle on the current convection and march the
initial line through our area by midnight tonight. A secondary
line, associated with the surface cold front, is expected to
follow behind the initial line but shouldn't have much
instability to work with. Speaking of instability, the special
18z sounding we launched shows over 3K surface-based CAPE, 45
knots of 0-6km shear, mid-level lapse rates around 6 deg/km and
PWAT of 1.7 inches. Temperatures currently are in the upper 80s
with dewpoints in the lower 70s...a very juicy atmosphere for
severe weather. Storms are capable of producing heavy rainfall
as well which could result in localized flooding, especially for
urban and poor drainage areas. Although the fast flow aloft
should keep cells moving, the expected multiple rounds of
convection could result in some training, which may allow for
excessive rainfall in some areas. WPC has much of the area in a
slight risk for excessive rainfall today, so flash flooding
cannot be ruled out today.

Any remaining showers and convection should begin to wane after
midnight tonight with the passage of the cold front but
temperatures will remain fairly mild, in the upper 50s
(Adirondacks) to the upper 60s (Mid- Hudson Valley).

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Behind the front, cooler and less humid air will work into the
region. Mainly dry weather is expected through Wednesday,
although cannot totally rule out a lingering rain shower across
the Adirondacks or Mohawk Valley for later Wednesday into
Wednesday night, as the passing upper level trough picks up
some moisture off Lake Ontario and allows for a lake-enhanced
shower or two. Highs on Wednesday will reach the mid 70s to low
80s. Overnight lows will mainly be in the 50s, with some 40s
across the higher elevations. Sky cover will generally be partly
cloudy.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Extended period of fair weather with slightly below normal
temperatures.

Canadian high pressure at the surface will build in and shift
southward as it expands across the Great Lakes region and the
Northeast over the weekend into early next week. An upper level
trough will remain over region.

Short waves are expected to rotate through the trough on Thursday
and Friday. Some afternoon showers possible each day from sun's
heating and cold air/troughiness aloft, mainly over higher terrain.

Looking at temperatures around 5 degrees below normal with highs
generally in the mid 60s to upper 70s and lows in mid 40s to mid
50s. Cooler readings are expected across the higher terrain of the
western Adirondacks, eastern Catskills and southern Green Mountains
of Vermont.

In addition to the cooler temperatures, we will have low humidity
levels with dew points in the 40s and lower/mid 50s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Line of showers and some strong thunderstorms currently extends from
the Saint Lawrence River Valley southwest to Watertown, Rochester
and then to Bradford, PA. We expect this line to gradually move
southeast this afternoon and evening and bring thunderstorms to all
the TAF sites between 23/00Z and 23/05Z. A stray shower or storm is
possible this afternoon at the TAF sites, but only a low probability
Highest probability is at KGFL.

Gusty south to southwest winds of 10 to 20 kts expected today.
Frontal passage is expected between 06Z and 12Z Wednesday with the
winds shifting to the northwest behind the front. Winds Wednesday
will be mainly from the northwest at 5 to 15 kts.

Outlook...

Wednesday-Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Most areas should see a wetting rainfall this afternoon and
evening due to the passage of a pre-frontal trough and surface
cold frontal boundary. Southerly winds will be 15 to 20 mph
today with gusts up to 30 mph, and will switch to the west by
tonight at 5 to 15 mph.

Behind the front, cooler and less humid conditions will be in
place for the rest of the week. RH values look to fall to 45 to
55 percent on Wednesday afternoon with westerly winds of 10 to
20 mph.

&&

.HYDROLOGY...
A line of strong to severe thunderstorms will cross through the
area this afternoon and evening. Any thunderstorm will be
capable of producing locally heavy downpours and could lead to
isolated flash flooding. The locally heavy rainfall may also
result in minor flooding of urban, poor drainage and low lying
areas. Behind this frontal system, mainly dry weather is
expected for the rest of the week.

Basin average rainfall on Tuesday will generally be around a
half of an inch to an inch, although point totals may be
higher. This rainfall will only allow for minor rises on rivers
and streams. River and stream levels should quickly recede by
Wednesday and then remain steady for the rest of the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.EQUIPMENT...
The KENX radar will likely be down through at least Friday,
September 1st for the bull gear replacement. We are waiting for
a ROC maintenance team and parts to arrive to assist local
technicians with the repairs.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until midnight EDT tonight for
     CTZ001-013.
NY...Severe Thunderstorm Watch until midnight EDT tonight for
     NYZ041-043-047>054-058>061-063>066-084.
     Tornado Watch until 9 PM EDT this evening for NYZ032-033-
     038>040-042-082-083.
MA...Severe Thunderstorm Watch until midnight EDT tonight for
     MAZ001-025.
VT...Severe Thunderstorm Watch until midnight EDT tonight for
     VTZ013>015.

&&

SYNOPSIS...SND/JVM
NEAR TERM...JVM
SHORT TERM...Frugis/JVM
LONG TERM...SND
AVIATION...SND
FIRE WEATHER...JVM
HYDROLOGY...JVM
EQUIPMENT...
Hazardous weather outlook, Aug 22, 5:31 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
531 PM EDT Tue Aug 22 2017

NYZ032-033-038>043-048>050-082>084-230415-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Northern Fulton-Southeast Warren-Southern Washington-
531 PM EDT Tue Aug 22 2017

...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is an enhanced risk for severe thunderstorms today, primarily
during the late afternoon through the late evening hours. In
addition, thunderstorms will produce heavy downpours, which may
result in isolated flash flooding and minor flooding of urban, poor
drainage and low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for all of eastern New York and
western New England.

Spotters are encouraged to send reports of thunderstorm damage,
large hail and flooding to the National Weather Service in Albany,
NY.

CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-VTZ013>015-
230415-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Bennington-Western Windham-
Eastern Windham-
531 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight risk for severe thunderstorms today, primarily
during the late afternoon through the late evening hours. In
addition, thunderstorms will produce heavy downpours, which may
result in isolated flash flooding and minor flooding of urban, poor
drainage and low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for all of eastern New York and
western New England.

Spotters are encouraged to send reports of thunderstorm damage,
large hail and flooding to the National Weather Service in Albany,
NY.

In the hours before

Special weather statement, Aug 22, 3:23 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Albany NY
323 PM EDT TUE AUG 22 2017

NYZ032-033-221945-
Northern Herkimer-Hamilton-
323 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HAMILTON AND
NORTHERN HERKIMER COUNTIES...

At 321 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Wanakena to near
Highmarket. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

These storms will remain over mainly rural areas of Northern
Herkimer and western Hamilton Counties, including the following
locations: Eagle Nest, Little Rapids, Beaver River, Nobleboro,
Minnehaha, Carter Station, Quaker Beach, First Lake, Deerland and
Sabattis.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A tornado watch remains in effect until 900 PM EDT for eastern New
York including Hamilton and Herkimer Counties.

LAT...LON 4336 7464 4341 7509 4399 7516 4406 7509
      4412 7429
TIME...MOT...LOC 1921Z 278DEG 28KT 4411 7508 4355 7558

TAW
Local storm report, Aug 22, 5:02 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
502 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     OLD FORGE               43.71N  74.97W
08/22/2017                   HERKIMER           NY   911 CALL CENTER

            TWO TREES AND WIRES DOWN

&&

EVENT NUMBER ALY1704073

JEC

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:43 AM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer32 min
Aug 22, 3:23 PM EDTSpecial Weather StatementALYHerkimer22 min
Aug 22, 3:30 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer60 min
Aug 22, 4:19 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer, Montgomery56 min
Aug 22, 4:26 PM EDTSevere Thunderstorm WarningALYHamilton19 min
Aug 22, 4:47 PM EDTSevere Thunderstorm WarningALYHamilton, Warren43 min
Aug 22, 4:55 PM EDTTornado WarningALYHerkimer35 min
Aug 22, 5:28 PM EDTTornado WarningALYFulton, Herkimer, Montgomery47 min
Aug 22, 5:35 PM EDTSevere Thunderstorm WarningALYWarren, Washington55 min
Aug 22, 6:15 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Saratoga, Schenectady34 min
Aug 22, 6:20 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer40 min
Aug 22, 7:03 PM EDTSpecial Weather StatementALYSaratoga57 min
Aug 22, 7:04 PM EDTSpecial Weather StatementALYWashington41 min
Aug 22, 7:04 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery56 min
Aug 22, 7:20 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady, Schoharie55 min
Aug 22, 7:39 PM EDTSpecial Weather StatementALYUlster51 min
Aug 22, 7:47 PM EDTSevere Thunderstorm WarningALYWashington58 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.